Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

After delivery had high BP, heart rate went down, dizziness, cold. Why is this happening?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Developed high blood pressure after the birth of my son. No pre-ecclapmsia. I still have symptoms have been tested for heart and came back normal my only concern is that at night during the 24 hour heart monitor my heartrate went down to 44. My pulse can get up to the 130 range and when I sit down it goes in the 60s. I am dizzy all of the time. I am not anemic that has been checked. I am having a horrible time with my bowels also. Looks like skin from instinie coming out. They are doing a big stool sample on me right now. I look like I am on deaths door bags under eyes. Baby sleeps good at night so no problem there it is like my body is not getting enough oxygen. Also my heart does a thing like it stops and starts up again. Any input would sure be appreciated. I am 33 year old women and was 206 when I gave birth now 157 lbs have been tested for thyroid and it came back fine. I just wanna feel better. I get nauseated all of the time. Feels like I could get sick. I get really cold at times this was going on before pregnancy also before I was put on blood thinners.
Posted Wed, 25 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 17 hours later

Thank you for your query.

You have given a good description of your problems. However, I need a few extra details from you so that I can give you a more specific answer.

1) When was your delivery?
2) What medicines are you taking for your high blood pressure?
3) Please get your blood pressure checked in supine (lying down) position and after standing upright for 1 minute, and tell me the values.
4) Since you are taking warfarin, what is the Prothrombin time and INR value ? A target value of INR, ideally, should be between 2 and 3.
5) Since you had loss of blood and needed blood transfusions, what is the present value of Hemoglobin ?

A low sleeping heart rate of 44/minute can be normal. There is no need to worry about that. It can also mean that there is some vagotonia.

Changes in the heart rate on changing posture usually indicate that there is a reduction in your blood volume, that you are dehydrated or there are some changes in the autonomic nervous system function that regulate BP and heart rate changes. A simple preventive measure would be to correct anemia, keep a hemoglobin value > 12 - 13 mg/dl, keep yourself well hydrated at all times by good intake of fluids, a little extra salt in the diet (if your BP is controlled).

Kindly get back to me with the replies to my questions so that I can give you a more specific answer. Keep up your good spirits because the problems that you have listed are probably temporary and you are likely to return to your healthy self soon.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
Follow-up: After delivery had high BP, heart rate went down, dizziness, cold. Why is this happening? 3 hours later
Sept 12 was delivery

I am taking Captiva 120mg twice a day

My hemo level is great at 12.8

My INR is 2.4

It honestly feels like my baby took the life out of me.

Is there a test for auto nervous system

What is vagatonia

My upper back hurts alot also like it is on fire
Answered by Dr. Raja Sekhar Varma 23 hours later
Thank you for the update.

Your INR value is in the ideal range for a good therapeutic effect. You can continue the same dose of warfarin.

Since your Hb is 12.8, anemia is unlikely to be the cause of your symptoms.

Autonomic nervous system can be tested at the bedside by a series of simple tests known as Ewing's tests. There are also more complex tests like vagus is the name of the nerve carrying the impulses). This can lead to slowing of the heart rate, drop in blood pressure etc.

The upper back pain is likely to be a musculoskeletal pain. You can try rubbing in some analgesic ointments or sprays which will give you relief. Local warmth can also help.

I am afraid that I am not familiar with the brand name, Captiva. Can you tell me the active drug ingredient? Some BP medicines can produce giddiness due to fluctuations in blood pressure and exaggerated changes in BP with postural variations.
What are the BP readings in lying down position and standing position ?
Have the simple measures that I suggested earlier about adequate hydration, salt, etc helped? In addition, you can also wear special DVT stockings which will prevent pooling of blood in the legs.

Can you get back to me with the clarifications so that we can get closer to an appropriate diagnosis? Now that the first three months have passed, I would think that you are well on the road to recovery. The body does take time to heal and recover. You have to be patient and probably also do some minor adjustments in your lifestyle.
Hoping to hear from you,
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor